Want to take quizzes and track your credits?
A 67-year-old African American man with a history of hypertension and type 2 diabetes status with kidney transplant presented with a 10-day history of sudden-onset, painless vision loss in the right eye. The kidney transplant was performed 4 years previously presumably secondary to diabetic nephropathy, and the patient was receiving daily 5 mg of oral prednisone and 1500 mg of mycophenolate mofetil hydrochloride. The patient denied significant ocular history before this episode of vision loss. On examination, his visual acuity was counting fingers OD at 2 ft and 20/20 OS. Intraocular pressures were measured at 15 mm Hg OD and 14 mm Hg OS, and normal pupillary and anterior segment examination findings were noted in each eye. The patient had several large pigment epithelial detachments (PEDs) with associated tears and scrolling of the retinal pigment epithelium (RPE) seen on enhanced-depth imaging optical coherence tomography in the right eye (Figure 1A). Intravenous fluorescein angiography demonstrated several large window defects with hyperfluorescence in the regions of the RPE tears in the late phase (Figure 1B). Indocyanine green angiography was also performed and did not reveal any hyperfluorescent regions.
Please finish quiz first before checking answer.
Read the answer below and download your certificate.
Read the discussion below and retake the quiz.
Multiple myeloma with light chain deposition disease leading to serous retinal detachments, PEDs, and RPE tears
C. Refer the patient to the nephrologist for evaluation of kidney function
Hypertensive choroidopathy in the context of renovascular hypertension and kidney failure was postulated to result in this patient’s PEDs and RPE tears. The patient was referred to the nephrologist, who noted an elevated blood pressure and creatinine level. Because of concern about the patient’s transplant being rejected, he underwent a kidney biopsy. Congo red staining of the biopsy specimen revealed deposition of immunoglobulin κ chain without evidence of birefringence, and the patient was diagnosed with light chain deposition disease (LCDD). He was found to have more than 60% plasmacytosis with free κ levels of 2070 mg/dL and λ levels at 6.24 mg/L, and he was diagnosed with κ chain–only multiple myeloma with LCDD. The patient initiated chemotherapy with 3 cycles of carfilzomib, lenalidomide, and dexamethasone sodium phosphate and later underwent an autologous stem cell transplant.
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
Corresponding Author: Jaafar El-Annan, MD, Department of Ophthalmology, University of Texas Medical Branch, 700 University Blvd, Galveston, TX 77555 (firstname.lastname@example.org).
Published Online: February 8, 2018. doi:10.1001/jamaophthalmol.2017.4445
Conflict of Interest Disclosures: All authors have completed and submitted the ICMJE Form for Disclosure of Potential Conflicts of Interest and none were reported.
Additional Contributions: We thank the patient for granting permission to publish this information.
You currently have no searches saved.